Advertisement

Nonstandard Analysis in Mathematical Economics

  • Yeneng Sun
Chapter
  • 413 Downloads
Part of the Mathematics and Its Applications book series (MAIA, volume 510)

Abstract

Measure-theoretic or probabilistic methods have played a very important role in most areas of modern economics. The dual aims of this chapter are to present some special measure-theoretic properties based on nonstandard constructions and then to illustrate how these properties can be applied to problems in game theory, general equilibrium theory and finance.

Keywords

Nash Equilibrium Polish Space Competitive Equilibrium Mathematical Economic Nonstandard Analysis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    R. M. Anderson, Non-standard analysis with applications to economics, in: Handbook of Mathematical Economics IV, W. Hildenbrand and H. Sonnenschein (eds.), North-Holland, New York, 1991, 2145–2208.Google Scholar
  2. 2.
    —, The core in perfectly competitive economies, in: Handbook of Game Theory I, R. J. Aumann and S. Hart (eds.), North Holland, Amsterdam, 1994, 413–457.Google Scholar
  3. 3.
    Z. Artstein, Distributions of random sets and random selections, Israel J. Math. 46(1983), 313–324.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Z. Artstein and R. A. Vitale, A strong law of large numbers for random compact sets, Ann. Probab. 3(1975), 879–882.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    J. P. Aubin and H. Frankowska, Set Valued Analysis, Birkhäuser, Boston, 1990.zbMATHGoogle Scholar
  6. 6.
    R. J. Aumann, Markets with a continuum of traders, Econometrica 32(1964), 39–50.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    A. Basilevsky, Statistical Factor Analysis and Related Methods, Wiley, New York, 1994.zbMATHCrossRefGoogle Scholar
  8. 8.
    P. Billingsley, Convergence of Probability Measures, Wiley, New York, 1968.zbMATHGoogle Scholar
  9. 9.
    D. J. Brown and P. A. Loeb, The values of nonstandard exchange economies, Israel J. Math. 25(1976), 71–86.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    D. J. Brown and A. Robinson, Nonstandard exchange economies, Econometrica 43(1975), 41–55.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    C. Castaing and M. Valadier, Convex analysis and measurable multifuctions, Lecture Notes in Mathematics 580, Springer-Verlag, New York, 1977.Google Scholar
  12. 12.
    D. J. Cohn, Measure Theory, Birkhäuser, Boston, 1980.zbMATHGoogle Scholar
  13. 13.
    A. Colubi, M. López-Díiaz, J. S. Domíinguez-Menchero, M. A. Gil, A generalized strong law of large numbers, Probab. Theory and Relat. Fields 114(1999), 401–417.zbMATHCrossRefGoogle Scholar
  14. 14.
    N. J. Cutland, Internal controls and relaxed controls, J. London Math. Soc. 27(1983), 130–140.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    G. Debreu, Theory of Value, John Wiley and Sons, New York, 1959.zbMATHGoogle Scholar
  16. 16.
    —, Integration of correspondences, Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability 2, Part 1, 1967, 351–372.MathSciNetGoogle Scholar
  17. 17.
    N. Dunford and J. Schwartz, Linear Operators, Part I, Interscience, New York, 1958.zbMATHGoogle Scholar
  18. 18.
    A. Dvoretsky, A. Wald, J. Wolfowitz, Elimination of randomization in certain problems of statistics and of the theory of games, Proc. Natl. Acad. Sci. USA 36(1950), 256–260.CrossRefGoogle Scholar
  19. 19.
    A. Dvoretsky, A. Wald, J. Wolfowitz, Relations among certain ranges of vector measures, Pacific J. Math. 1 (1951), 59–74.MathSciNetGoogle Scholar
  20. 20.
    —, Elimination of randomization in certain statistical decision procedures and zero-sum two-person games, Ann. Math. Stat. 22(1951), 1–21.CrossRefGoogle Scholar
  21. 21.
    E. B. Dynkin and V. L. Evstigneev, Regular conditional expectations of correspondences, Theoret. Probab. and Appl. 21(1976), 325–338.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    N. Etemadi, An elementary proof of the strong law of large numbers, Z. Wahrsch. Verw. Gebiete 55(1981), 119–122.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    K. Fan, Fixed points and minimax theorems in locally convex linear spaces, Proc. Natl. Acad. Sci. USA 38(1952), 121–126.zbMATHCrossRefGoogle Scholar
  24. 24.
    D. Fudenberg and J. Tirole, Game Theory, MIT Press, Cambridge, 1991.Google Scholar
  25. 25.
    R. Gibbons, A Primer in Game Theory, Harvester, New York, 1992.zbMATHGoogle Scholar
  26. 26.
    I. Glicksberg, A further generalization of Kakutani’s fixed-point theorem with application to Nash equilibrium points, Proc. Amer. Math. Soc. 3(1952), 170–174.MathSciNetzbMATHGoogle Scholar
  27. 27.
    S. Hart and E. Kohlberg, Equally distributed correspondences, Journal of Mathematical Economics 1(1974), 167–174.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    H. G. Heuser, Functional Analysis, Wiley, New York, 1982.zbMATHGoogle Scholar
  29. 29.
    W. Hildenbrand, Random preferences and equilibrium analysis, J. Econ. Theory 3(1971), 414–429.MathSciNetCrossRefGoogle Scholar
  30. 30.
    —, Core and Equilibria of a Large Economy, Princeton University Press, Princeton, N.J., 1974.zbMATHGoogle Scholar
  31. 31.
    R. V. Kadison and J. R. Ringrose, Fundamentals of the Theory of Operator Algebras I, Academic Press, New York, 1983.Google Scholar
  32. 32.
    H. J. Keisler, A law of large numbers for fast price adjustment, Trans. Amer. Math. Soc. 332(1992), 1–51.MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    —, Approximate tatonnement processes, Economic Theory 5(1995), 127–173.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    —, Getting to a competitive equilibrium, Econometrica 64(1996), 29–49.zbMATHCrossRefGoogle Scholar
  35. 35.
    H. J. Keisler and Y. N. Sun, Loeb measures and Borel algebras, preprint.Google Scholar
  36. 36.
    M. A. Khan, K. P. Rath, Y. N. Sun, On the existence of pure strategy equilibria in games with a continuum of players, J. Econ. Theory 76(1997), 13–46.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    —, On a private information game without pure strategy equilibria, J. Math. Econ. 31(1999), 341–359.zbMATHCrossRefGoogle Scholar
  38. 38.
    M. A. Khan and Y. N. Sun, Pure strategies in games with private information, J. Math. Econ. 24(1995), 633–653.MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    —, Integrals of set-valued functions with a countable range, Math. Oper. Res. 21(1996), 946–954.MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    —, Nonatomic games on Loeb spaces, Proc. Natl. Acad. Sci. U.S.A. 93(1996), 15518–15521.zbMATHCrossRefGoogle Scholar
  41. 41.
    —, The Capital-Asset-Pricing Model and Arbitrage Pricing Theory: a unification, Proc. Natl. Acad. Sci. USA 94(1997), 4229–4232.CrossRefGoogle Scholar
  42. 42.
    —, On Loeb measure spaces and their significance for noncooperative game theory, in: Current and Future Directions in Applied Mathematics, M. Alber, B. Hu, and J. Rosenthal (eds.), Birkhäuser, Birlin, 1997, 183–218.CrossRefGoogle Scholar
  43. 43.
    —, Non-cooperative games on hyperfmite Loeb spaces, J. Math. Econ. 31(1999), 455–492.zbMATHCrossRefGoogle Scholar
  44. 44.
    —, Hyperfimte asset pricing theory, preprint.Google Scholar
  45. 45.
    E. Klein and A. C. Thompson, Theory of Correspondences, Wiley, New York, 1984.zbMATHGoogle Scholar
  46. 46.
    P. K. Kopp, Hyperfinite mathematical finance, in: Nonstandard Analysis Theory and Applications, L. O. Arkeryd, N. J. Cutland and C. W. Henson (eds.), Kluwer, Dordrecht, 1997, 279–307.Google Scholar
  47. 47.
    X. A. Lin, On the independence of correspondences, Proceedings of the American Mathematical Society, to appear.Google Scholar
  48. 48.
    J. Lintner, The valuation of risky assets and the selection of risky investments in stock portfolios and capital budgets, Rev. Econ. & Stat. 47(1965), 13–37.CrossRefGoogle Scholar
  49. 49.
    P. A. Loeb, Conversion from nonstandard to standard measure spaces and applications in probability theory, Trans. Amer. Math. Soc. 211(1975), 113–122.MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    M. Loéve, Probability Theory I, 4th Edition, Springer-Verlag, New York, 1977.zbMATHCrossRefGoogle Scholar
  51. 51.
    —, Probability Theory II, 4th Edition, Springer-Verlag, New York, 1977.Google Scholar
  52. 52.
    G. Matheron, Random Sets and Integral Geometry, Wiley, London, 1975.zbMATHGoogle Scholar
  53. 53.
    P. R. Milgrom and R. J. Weber, Distributional strategies for games with incomplete information, Math. Oper. Res. 10(1985), 619–632.MathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    J. F. Nash, Equilibrium points in N-person games, Proc. Natl. Acad. Sci. USA 36(1950), 48–49.MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    A. Papoulis, Probability, Random Variables, and Stochastic Processes, McGraw-Hill, New York, 1965.zbMATHGoogle Scholar
  56. 56.
    K. R. Parthasarathy, Probability Measures on Metric Spaces, Academic Press, New York, 1967.zbMATHGoogle Scholar
  57. 57.
    D. Pollard, Convergence of Stochastic Processes, Springer-Verlag, New York, 1984.zbMATHCrossRefGoogle Scholar
  58. 58.
    R. Radner and R. W. Rosenthal, Private information and pure-strategy equilibria, Math. Oper. Res. 7(1982), 401–409.MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    S. Rashid, Economies with Many Agents, Johns Hopkins University Press, Baltimore, 1987.zbMATHGoogle Scholar
  60. 60.
    K.P. Rath, A direct proof of the existence of pure strategy Nash equilibria in games with a continuum of players, Economic Theory 2(1992), 427–433.MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    K. P. Rath, On the representation of sets in finite measure spaces, J. Math. Anal. Appl. 200(1996), 506–510.MathSciNetzbMATHCrossRefGoogle Scholar
  62. 62.
    K. P. Rath, Y. N. Sun, S. Yamashige, The nonexistence of symmetric equilibria in anonymous games with compact action spaces, J. Math. Econ. 24(1995), 331–346.MathSciNetzbMATHCrossRefGoogle Scholar
  63. 63.
    D. Ross, Selectionable distributions for a random set, Math. Proc. Cambridge Philos. Soc. 108(1990), 405–408.MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    S. A. Ross, The arbitrage theory of capital asset pricing, J. Econ. Theory 13(1976), 341–360.CrossRefGoogle Scholar
  65. 65.
    D. Schmeidler, Equilibrium points of nonatomic games, J. Stat. Phys. 7(1973), 295–300.MathSciNetCrossRefGoogle Scholar
  66. 66.
    W. Sharpe, Capital asset prices: a theory of market equilibrium under conditions of risk, Journal of Finance 33(1964), 885–901.Google Scholar
  67. 67.
    Y. N. Sun, Isomorphisms for convergence structures, Advances in Mathematics 116(1995), 322–355.MathSciNetzbMATHCrossRefGoogle Scholar
  68. 68.
    —, Hyperfinite law of large numbers, Bull. Symbolic Logic 2(1996), 189–198.MathSciNetzbMATHCrossRefGoogle Scholar
  69. 69.
    —, Distributional properties of correspondences on Loeb spaces, J. Fund. Anal. 139(1996), 68–93.zbMATHCrossRefGoogle Scholar
  70. 70.
    —, Integration of correspondences on Loeb spaces, Trans. Amer. Math. Soc. 349(1997), 129–153.MathSciNetzbMATHCrossRefGoogle Scholar
  71. 71.
    —, A theory of hyperfinite processes: the complete removal of individual uncertainty via exact LLN, J. Math. Econ. 29(1998), 419–503.zbMATHCrossRefGoogle Scholar
  72. 72.
    —, The almost equivalence of pairwise and mutual independence and the duality with exchangeability, Probab. Theory and Relat. Fields 112(1998), 425–456.zbMATHCrossRefGoogle Scholar
  73. 73.
    Y. N. Sun, The complete removal of individual uncertainty: multiple optimal choices and random exchange economies, Economic Theory 14(1999), 507–544.MathSciNetzbMATHCrossRefGoogle Scholar
  74. 74.
    —, Conditional distributions for hyperfinite processes, preliminary draft, National University of Singapore and Cowles Foundation at Yale University, 1997.Google Scholar
  75. 75.
    J. Von Neumann and O. Morgenstern, Theory of Games and Economic Behavior, Princeton University Press, Princeton, 1944.zbMATHGoogle Scholar
  76. 76.
    N. C. Yannelis, Integration of Banach-valued correspondences, in: Equilibrium Theory in Infinite Dimensional Spaces, M. A. Khan and N. C. Yannelis (eds.), Springer-Verlag, Berlin, 1991.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2000

Authors and Affiliations

  • Yeneng Sun
    • 1
  1. 1.Department of MathematicsNational University of SingaporeSingaporeRepublic of Singapore

Personalised recommendations